Hail, Pettis
- When
- September 17, 3:00 PM CST to 3:01 PM CST
- Where
- Pettis County, 1.75 mi SW of Bryson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -93.490
EM reports quarter sized hail near Windsor.
Storms bring hail and winds to portions of Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Storms bring hail and winds to portions of Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 1:55 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 255 PM CDT Wed Sep 17 2025 .KEY MESSAGES... - Strong to marginally severe storms this afternoon-evening. Strong to damaging winds are the most likely hazard. - Multiple periods of storms possible through Thursday night. - Additional precipitation chances Saturday - Tuesday. && .DISCUSSION... Issued at 248 PM CDT Wed Sep 17 2025 A stagnant upper-level pattern, with what looks like a high-over-low Rex block over the middle the country, is keeping the central to northern Plains unsettled. Eastern KS and MO are on the eastern side of the low of the Rex and that is helping to keep the area warmer than normal, for this time of year. That warmth is also leading to mainly diurnally driven showers and storms in the area. As I am writing this sentence (1830Z) it appears that the outflow boundary that pushed eastward earlier is helping to initiate new convection from near Clinton, MO to SE IA. With weak shear, nearly 2000 J/kg of MLCAPE available, and an inverted-V type sounding, strong to damaging wind gusts look like the most likely hazard. There may also be some small hail, and the most robust storms could perhaps produce quarter size hail. Additionally, locally heavy rain is also expected given the scattered nature to the storms. Over the next few days, there are multiple other chances for showers and storms in the area. The most likely time frame looks like Thursday afternoon through the overnight hours. The low portion of the Rex block begins to break down and shift east. This will lead to vorticity advection into eastern KS and western MO which helps to force showers and storms Thursday afternoon through the overnight hours. There is a fair amount of variability in forecast CAPE, about 800 J/kg at the 10th percentile, to around 2000 J/kg at the 90th percentile, which adds uncertainty to how strong storms may be. Additionally, models show relatively stronger flow rounding the base of the shortwave moving through, which would support stronger shear. But even this varies significantly, adding uncertainty to the potential strength of any convection. When looking at probabilities of CAPE and Shear, it seems unlikely that we'll have the combination necessary for severe convection. But with the potential for nearly 2000 J/kg of CAPE and 20-25kts of deep-layer shear Thursday afternoon and evening, can't rule out a few strong to marginally severe storms. Precipitation chances decrease Friday with high pressure over the area. Friday night/ early Saturday, the low-level jet strengthens and noses into eastern KS and western MO. This will lead to additional chances for storms early Saturday that may linger into the morning hours. This general pattern continues into early next week with continued low chance PoPs (20-40%) into Tuesday morning. It isn't until the middle of next that a dry period returns. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1220 PM CDT Wed Sep 17 2025 Multiple potential rounds of storms are the main issue through this forecast period. Showers and storms look possible at the terminals, in eastern KS and western MO, this afternoon. Coverage again looks isolated to scattered. So have just mentioned a prob30 group for each site with the most likely timing. Overnight, additional showers and storms look possible, but there is quite a bit of uncertainty in timing, location, and coverage. One period of time looks like after midnight tonight into early tomorrow morning, and again tomorrow afternoon. Given the uncertainties, have left out mention with this forecast. As certainty increases, the forecast can be amended or updated. Outside of brief visibility and/or ceiling restrictions during any showers or storms, VFR conditions are expected with light winds. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...CDB
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0505 AM CDT Wed Sep 17 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181005- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0505 AM CDT Wed Sep 17 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .KEY MESSAGES... - Multiple chances for showers and storms today into Friday. A few storms could be strong. - Near-seasonal temperatures (upper 70s to low 80s) for Friday into the weekend.
Preliminary Local Storm Report...Summary
National Weather Service Kansas City/Pleasant HIll MO
1258 PM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 1 N Merriam 39.04N 94.69W
09/16/2025 E1.00 Inch Johnson KS Public
Report from mPING: Quarter (1.00 in.).
0605 PM Tstm Wnd Dmg 5 N Orrick 39.28N 94.11W
09/16/2025 Ray MO Public
Social media report of a large tree down on
a property in rural Ray County. Another
report of up to quarter size hail north of
Orrick. Time and location estimated based on
radar.
0605 PM Hail 1 NW Merriam 39.04N 94.71W
09/16/2025 E1.00 Inch Johnson KS Amateur Radio
0607 PM Hail 2 NW Merriam 39.04N 94.72W
09/16/2025 E1.00 Inch Johnson KS Public
Report from mPING: Quarter (1.00 in.).
0608 PM Hail 2 W Merriam 39.03N 94.72W
09/16/2025 E1.75 Inch Johnson KS Emergency Mngr
0612 PM Hail 2 W Merriam 39.02N 94.72W
09/16/2025 E1.00 Inch Johnson KS Public
Social media picture of quarter size hail.
0622 PM Hail 1 E Prairie Village 38.99N 94.61W
09/16/2025 E0.75 Inch Johnson KS Public
Report from mPING: Dime (0.75 in.).
0622 PM Tstm Wnd Dmg 2 WNW Merriam 39.04N 94.73W
09/16/2025 Johnson KS Trained Spotter
Tree uprooted, tree may not have been in
good health.
0646 PM Hail 3 NW Lake Tapawingo 39.05N 94.35W
09/16/2025 E1.00 Inch Jackson MO Public
Social media report of mostly pea to nickel
size hail with a few stones up to quarter
size between Independence and Blue Springs.
Time and location estimated from radar.
0700 PM Hail 1 SSE Parkville 39.19N 94.68W
09/16/2025 M1.00 Inch Platte MO Broadcast Media
KSHB-TV viewer showed picture of 1 inch hail
near Parkville.
&&
CMSPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
111 PM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Tstm Wnd Dmg 1 WNW Merriam 39.03N 94.71W
09/16/2025 Johnson KS Public
Several reports of downed tree limbs and
hail up to quarter size on 53rd Street. Time
estimated from radar.
0610 PM Hail 1 NNW Merriam 39.04N 94.70W
09/16/2025 E1.25 Inch Johnson KS Public
Social media photo of hail up to half dollar
size on Knox Street. Time estimated from
radar.
&&
CMSSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
214 PM CDT Wed Sep 17 2025
MOZ039-045-171945-
Saline MO-Pettis MO-
214 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PETTIS AND
SOUTHWESTERN SALINE COUNTIES THROUGH 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Marshall, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshall.
This includes Interstate 70 in Missouri between mile markers 68 and
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 9319 3897 9340 3919 9334 3907 9303
TIME...MOT...LOC 1914Z 204DEG 5KT 3901 9326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
237 PM CDT Wed Sep 17 2025
MOZ032-039-040-172015-
Saline MO-Chariton MO-Howard MO-
237 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHARITON...WEST
CENTRAL HOWARD AND NORTHEASTERN SALINE COUNTIES THROUGH 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slater, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshall, Slater, and Gilliam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 9315 3922 9324 3935 9296 3910 9283
TIME...MOT...LOC 1937Z 247DEG 9KT 3917 9311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT Wed Sep 17 2025
KSZ060-MOZ053-172030-
Linn KS-Bates MO-
259 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LINN AND WEST CENTRAL
BATES COUNTIES THROUGH 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pleasanton, La Cygne, Mound City, Prescott, and Amoret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 9468 3809 9490 3838 9486 3831 9453
TIME...MOT...LOC 1959Z 195DEG 14KT 3814 9477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BTThe Pleasant Hill radar (KEAX), 73 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
EM reports quarter sized hail near Windsor.
Powerline down near Knob Noster.
Social media video of quarter size hail on Clover Drive southwest of Sedalia.
Social media report of downed tree limbs southwest of Sedalia.
Personal Weather Station recorded a 56 knot wind gust along US Highway 50 just west of Sedalia.
Personal Weather Station measured a 52 knot wind gust in Green Ridge.
Downed tree limbs reported in the Lineville area near the Iowa state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293250, 1293253, 1293251, 1293254, 1293256, 1293257, 1293255.